Pennsylvania, 2009

Wildfire in Pennsylvania, March 23 to 24, 2009

March 23 to 24, 2009 · NWS PHI · 3 events in 3 counties and zones

The combination of a dry March to date, breezy to windy conditions and low relative humidity levels made the 23rd and 24th vulnerable to fast spreading fires. Several brush fires occurred in Berks, Northampton and Monroe Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a dry March to date, breezy to windy conditions and low relative humidity levels made the 23rd and 24th vulnerable to fast spreading fires. Several brush fires occurred in Berks, Northampton and Monroe Counties.

In Berks County, the largest fire started shortly after 4 p.m. EDT on the 23rd along West Benjamin Franklin Highway in Amity Township. Dozens of firefighters battled the brush fire, which took about three hours to extinguish. The brush fire burned about eight and a half acres near Hill Road. Traffic was disrupted during the evening rush hour. About 50 firefighters battled the blaze. Another brush fire started shortly before noon EDT and damaged a field on Treichler Road near Landis Store in District Township. Dozens of firefighters responded to the blaze, which burned brush and woods and threatened several buildings. Firefighters controlled it by 130 p.m. EDT. Brush fires also occurred on Carls Hill Road in Rockland Township at 4 p.m. EDT and Shed Road in Union Township about 540 p.m. EDT. Four other smaller brush fires were reported around the county on the 23rd.

In Northampton County, brush fires occurred on the 23rd and 24th in Lower Saucon, Nazareth, Northampton, Hanover, Moore and Plainfield Townships. In Monroe County, a fast moving fire that consumed several sheds in Pocono Township spread quickly to several acres of brush. Firefighters were able to contain the blaze and save nearby homes.

The peak wind gusts on the 23rd were 36 mph in Mount Pocono (Monroe County) and 35 mph at the Reading Regional Airport (Berks County) and Lehigh Valley International Airport. The peak wind gusts on the 24th were 23 mph in Mount Pocono (Monroe County), 22 mph at the Reading Regional Airport (Berks County) and 21 mph at the Lehigh Valley International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 23, 3:00 AM EST, 6 hours earlier.

Area forecast discussion, Mar 23, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT MON MAR 23 2009

.SYNOPSIS...
HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH FOR TODAY AND TUESDAY.
THE HIGH IS FORECAST TO BEGIN DRIFTING OFF THE COAST ON WEDNESDAY.
A WEAK FRONTAL BOUNDARY FROM THE WEST MAY ARRIVE ON THURSDAY.  HIGH
PRESSURE IS EXPECTED TO RETURN FOR FRIDAY.  A WARM FRONT FROM THE
SOUTH AND SOUTHWEST IS FORECAST TO REACH OUR REGION ON SATURDAY
NIGHT, FOLLOWED BY A COLD FRONT FROM THE WEST ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 400 AM, THERE WERE SOME LINGERING CLOUDS OVER NORTHEASTERN
MARYLAND, DELAWARE AND SOUTHERN NEW JERSEY.  THE CLOUDS WILL
CONTINUE TO SINK TO THE SOUTH AND SOUTHEAST AND THEY SHOULD BE
MOSTLY OFF THE COAST BY DAYBREAK.  STRONG HIGH PRESSURE BUILDING
DOWN FROM THE NORTH SHOULD RESULT IN A CLEAR SKY OVER OUR REGION FOR
TODAY.

THE AIRMASS IS QUITE CHILLY AND VERY DRY.  AFTERNOON TEMPERATURES
ARE FORECAST TO BE ABOUT 8 TO 12 DEGREES BELOW NORMAL FOR THIS TIME
OF THE YEAR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE HIGH WILL CONTINUE TO INFLUENCE OUR REGION FROM TONIGHT INTO
WEDNESDAY.

FEW CLOUDS ARE ANTICIPATED FOR TONIGHT, TUESDAY AND TUESDAY NIGHT.
THE FORECAST LOW TEMPERATURES FOR TONIGHT ARE MORE TYPICAL OF
JANUARY THAN THEY ARE OF LATE MARCH.

AS THE SURFACE RIDGE AXIS BEGINS TO DRIFT OFF THE COAST ON WEDNESDAY
WE SHOULD SEE A RETURN TO NEAR NORMAL TEMPERATURES.  WE MAY ALSO
BEGIN TO SEE SOME HIGH CLOUDS SPREAD IN FROM THE WEST.  HOWEVER, IT
SHOULD REMAIN MOSTLY SUNNY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS THE HIGH CONTINUES TO DRIFT OUT TO SEA ON THURSDAY, A WEAK
FRONTAL BOUNDARY FROM THE WEST MAY PASS THROUGH OUR REGION.  THERE
COULD BE SOME LIGHT RAIN WITH THE SYSTEM FROM LATE WEDNESDAY NIGHT
INTO THURSDAY.  TEMPERATURES IN OUR NORTHERN COUNTIES MAY DROP BELOW
FREEZING FOR A TIME FROM LATE WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING.  AS A RESULT, WE HAVE MENTIONED THE POSSIBILITY OF A LITTLE
FREEZING RAIN THERE, AS WELL.

HIGH PRESSURE MAY NOSE DOWN FROM THE NORTHWEST FOR FRIDAY BEFORE LOW
PRESSURE LIFTING UP OVER THE GREAT LAKES REGION PULLS A WARM FRONT
THEN A COLD FRONT THROUGH OUR AREA IN THE SATURDAY NIGHT INTO SUNDAY
TIME FRAME.  IT APPEARS AS THOUGH THE SYSTEM COULD BRING SOME MUCH
NEEDED RAIN TO OUR REGION.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE COLD FRONT HAS DROPPED SOUTH OF OUR AREA EARLY THIS MORNING.
ONLY A FEW LINGERING AC REMAIN OVER PORTIONS OF SOUTHERN NJ AND DE,
AND THEY WILL BE MOVING OUT OF THE AREA BY DAYBREAK. EXPECT CLEAR
SKIES AND GOOD VSBYS THROUGHOUT THE FORECAST AREA TODAY AND TONIGHT
AS HIGH PRESSURE PUSHES DOWN FROM THE NORTH. WINDS TODAY WILL BE
FROM THE N TO NW AT 10 TO 20 MPH WITH GUSTS TO AROUND 25 MPH.

OUTLOOK...
THE HIGH PRESSURE SYSTEM WILL SUPPLY US WITH FAIR WEATHER AND VFR
CONDITIONS AT LEAST THROUGH WEDNESDAY. A WEAK FRONTAL ZONE COULD
TOUCH OFF A FEW SHOWERS WEDNESDAY NIGHT INTO THURSDAY. A STRONGER
SYSTEM IS EXPECTED TO BRING MORE SUBSTANTIAL PRECIPITATION OVER
THE WEEKEND.

&&

.MARINE...
THE COLD FRONT HAS MOVED SOUTH OUT OF THE FORECAST AREA EARLY THIS
MORNING. WINDS HAVE SWUNG AROUND TO NNW AND ARE GUSTING TO NEAR 25
KT. THESE CONDITIONS WILL CONTINUE TODAY AND TONIGHT. THUS, A SMALL
CRAFT ADVISORY IS IN EFFECT FOR ALL OF OUR WATERS. THE END TIME FOR
THE ADVISORY ON DELAWARE BAY WILL BE 8 AM TUESDAY. WINDS AND SEAS ON
OUR OCEAN WATERS WILL TAKE SLIGHTLY LONGER TO DROP OFF, SO THE
ADVISORY THERE WILL END AT 6 PM TUESDAY. THESE TIMES MAY BE ADJUSTED
AS WE MOVE THROUGH THE EVENT. AN INTENSIFYING LOW PRESSURE SYSTEM
WELL OFF TO OUR NORTHEAST COULD ALLOW LARGE SWELLS TO CONTINUE OR
MOVE BACK INTO OUR AREA WEDNESDAY INTO THURSDAY.

&&

.FIRE WEATHER...
EXPECT HUMIDITIES AND FUEL MOISTURE LEVELS TO REACH RED FLAG WARNING
CRITERIA TODAY. WIND SPEEDS WILL BE MARGINAL, BUT COULD REACH
CRITERIA IN OUR PA COUNTIES WHERE THE CRITERIA IS LOWER THAN
NJ/DE/MD. WE WILL RAISE A RED FLAG WARNING IN PA FROM 11 AM TO 8 PM.
WILL ISSUE A SPECIAL WEATHER STATEMENT ELSEWHERE TO COVER THE
SITUATION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR PAZ054-055-060>062-067>071.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR ANZ430-431.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE/FIRE WEATHER...RPW
Hazardous weather outlook, Mar 23, 3:10 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EDT MON MAR 23 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-241000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
410 AM EDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MARYLAND,
DELAWARE AND PARTS OF NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A NORTH TO NORTHWEST WIND AT 10 TO 15 MPH IS EXPECTED FOR TODAY,
WITH OCCASIONAL GUSTS AROUND 20 MPH.  RELATIVE HUMIDITY LEVELS ARE
FORECAST TO DROP TO AROUND 20 PERCENT OR LESS THIS AFTERNOON.  WITH
THE RECENT DRY CONDITIONS, THERE IS A HEIGHTENED CONCERN FOR
WILDFIRES TODAY.

THE FORECAST WIND SPEEDS FOR TODAY FALL JUST BELOW THE RED FLAG
WARNING CRITERIA FOR NEW JERSEY, DELAWARE AND MARYLAND.  AS A
RESULT, NO WARNING HAS BEEN ISSUED.  HOWEVER, THE NATIONAL WEATHER
SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-060>062-067>071-241000-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
410 AM EDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-241000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
410 AM EDT MON MAR 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-241000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
410 AM EDT MON MAR 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 3:33 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT MON MAR 23 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-240000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
433 AM EDT MON MAR 23 2009

...ENHANCED FIRE WEATHER CONDITIONS TODAY...

A LARGE AREA OF HIGH PRESSURE PUSHING DOWN FROM THE NORTH WILL BRING
VERY DRY AIR AND GUSTY WINDS TO THE REGION TODAY. THESE CONDITIONS
WILL BRING AN INCREASING THREAT FOR RAPIDLY SPREADING WILDFIRES
LATER THIS MORNING THROUGH THE AFTERNOON AND INTO THE EARLY EVENING
HOURS.

A NORTH TO NORTHWEST WIND OF 10 TO 15 MPH IS EXPECTED TODAY, WITH
OCCASIONAL GUSTS TO AROUND 20 MPH. RELATIVE HUMIDITY LEVELS ARE
FORECAST TO DROP TO AROUND 20 PERCENT OR LESS THIS AFTERNOON. WITH
THE RECENT DRY CONDITIONS, THERE IS A HEIGHTENED CONCERN FOR
WILDFIRES TODAY.

THE FORECAST WIND SPEEDS FOR TODAY FALL JUST BELOW THE RED FLAG
WARNING CRITERIA FOR NEW JERSEY, DELAWARE AND MARYLAND.  AS A
RESULT, NO WARNING HAS BEEN ISSUED.  HOWEVER, THE NATIONAL WEATHER
SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Northampton

When
March 23, 9:00 AM EST to March 24, 5:00 PM EST
Where
Northampton forecast zone
Reported by
Newspaper
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Wildfire, Berks

When
March 23, 10:45 AM EST to 6:00 PM EST
Where
Berks forecast zone
Reported by
Newspaper
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Wildfire, Monroe

When
March 24, 2:30 PM EST to 5:30 PM EST
Where
Monroe forecast zone
Reported by
Newspaper
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153797, 152124, 153798.